Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 29, NWS Honolulu, HI

March 31, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 31, 2013, 7:20 PM HST for Kalawao County, Hawaii. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2013, 7:20 PM HST (05:20 UTC)
Expired
Apr 2, 2013, 3:32 AM HST
In force
32 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WWHW70 PHFO 010520
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
720 PM HST SUN MAR 31 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST
   MONDAY...

.WESTERLY WINDS ARE ABOVE THE WARNING THRESHOLD AT THE HIGHEST BIG
ISLAND SUMMITS. THIS DANGEROUS WINDY CONDITION WILL PERSIST THROUGH
AT LEAST LATE MONDAY AFTERNOON.

HIZ028-011830-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-130402T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
720 PM HST SUN MAR 31 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST MONDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST MONDAY. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH 
 
* TIMING...THROUGH 6 PM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

HIZ022-011830-
/O.NEW.PHFO.WI.Y.0029.130401T0520Z-130402T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
720 PM HST SUN MAR 31 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

* WINDS...WEST 25 TO 40 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 PM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
4 follow-up statements
129 
WWHW70 PHFO 011324
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST MON APR 1 2013

HIZ028-020230-
/O.CON.PHFO.HW.W.0007.000000T0000Z-130402T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
324 AM HST MON APR 1 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED. THERE IS A STRONG POSSIBILITY
THAT THIS WARNING WILL BE EXTENDED.

&&

$$

HIZ022-020230-
/O.CON.PHFO.WI.Y.0029.000000T0000Z-130402T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
324 AM HST MON APR 1 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH
 
* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION. THERE IS A STRONG POSSIBILITY THAT THIS ADVISORY
WILL BE EXTENDED.

&&

$$
034 
WWHW70 PHFO 011757
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
757 AM HST MON APR 1 2013

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS...
...WIND ADVISORY FOR HALEAKALA SUMMIT...

HIZ028-020700-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-130402T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
757 AM HST MON APR 1 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...WEST 50 TO 70 MPH WITH GUSTS OVER 90 MPH.

* TIMING...WINDS WILL STRENGTHEN TODAY...REMAIN VERY STRONG
  THROUGH TONIGHT...AND THEN DIMINISH ON TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE...AND CAN
  MAKE DRIVING EXTREMELY DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-020400-
/O.CON.PHFO.WI.Y.0029.000000T0000Z-130402T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
757 AM HST MON APR 1 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION. THERE IS A STRONG POSSIBILITY THAT THIS ADVISORY
WILL BE EXTENDED.

&&

$$

BIRCHARD
406 
WWHW70 PHFO 020136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST MON APR 1 2013

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS... 
...WIND ADVISORY FOR HALEAKALA SUMMIT...

HIZ028-021445-
/O.CON.PHFO.HW.W.0007.000000T0000Z-130402T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 PM HST MON APR 1 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...WEST 50 TO 70 MPH WITH GUSTS OVER 90 MPH.

* TIMING...WINDS WILL VERY STRONG THROUGH TONIGHT...AND THEN
  DIMINISH ON TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE...AND 
  CAN MAKE DRIVING EXTREMELY DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-021445-
/O.EXT.PHFO.WI.Y.0029.000000T0000Z-130402T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
336 PM HST MON APR 1 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM HST TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION. 

&&

$$

BIRCHARD
894 
WWHW70 PHFO 021332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST TUE APR 2 2013

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS...

HIZ022-021445-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-130402T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
332 AM HST TUE APR 2 2013

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW THE ADVISORY THRESHOLD.

$$

HIZ028-030200-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-130403T0200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 AM HST TUE APR 2 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...


* WINDS...WEST 60 TO 80 MPH WITH GUSTS TO 100 MPH.

* TIMING...WINDS WILL PEAK THIS MORNING...THEN RAPIDLY DECREASE
  LATER TODAY.

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE...AND 
  CAN MAKE DRIVING EXTREMELY DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 31, 3:30 PM HST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 3:30 PM HST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN MAR 31 2013

.SYNOPSIS...
A WEAKENING COLD FRONT NEAR THE BIG ISLAND WILL SLOWLY DISSIPATE
OVERNIGHT. WHILE A PASSING PERIOD OF SHOWERS MAY OCCUR MONDAY
MORNING THROUGH MONDAY NIGHT...THE GENERAL TREND IS TOWARD COOLER
AND DRIER CONDITIONS AS NORTHERLY POST-FRONTAL WINDS SPREAD OVER THE
ISLANDS. THESE NORTHERLY WINDS WILL GRADUALLY VEER AND BECOME EAST
TO NORTHEAST TRADES BY THURSDAY...STRENGTHENING FROM LIGHT TO
MODERATE BY THE WEEKEND.

&&

.DISCUSSION...
WITHIN THE PAST HOUR...CONVERGENCE BETWEEN A SEA BREEZE AND
NORTHERLY FLOW ALONG A WEAKENING COLD FRONT HAS TRIGGERED A SMALL
AREA OF HEAVY RAINFALL IN KAU DISTRICT ON THE BIG ISLAND...JUST
SOUTH OF PAHALA. THIS AREA LIES NEAR THE WESTERN END OF A CLOUD BAND
WHICH EXTENDS EAST NORTHEAST FROM THE BIG ISLAND BEFORE WRAPPING
CYCLONICALLY INTO A DEEP LOW FAR NORTH OF THE MAIN HAWAIIAN ISLANDS.
THESE SHOWERS IN KAU DISTRICT ARE EXPECTED TO WEAKEN AND DISSIPATE
THIS EVENING AS COOLING SETS IN. OUTSIDE OF THIS LOCALIZED
DEVELOPMENT...SATELLITE LOOP SHOWS DRY NORTHERLY FLOW SPREADING
SOUTHWARD ACROSS THE ISLANDS. AFTERNOON SOUNDINGS SHOW A SHARP
TEXTBOOK CONTRAST IN AIR MASSES BETWEEN PRE- TO MID-FRONTAL HILO AND
POST-FRONTAL LIHUE. HILO WAS MOIST AND UNSTABLE WITH ABOUT 1.2
INCHES OF PRECIPITABLE WATER...NO INVERSION AND A K-INDEX VALUE OF
PLUS 30. LIHUE WAS DRY AND STABLE WITH ABOUT 0.7 INCHES OF
PRECIPITABLE WATER...A STRONG INVERSION NEAR 5800 FEET AND A K-INDEX
VALUE OF MINUS 23. THE STABLE WARM-TOPPED LOW CLOUDS EMBEDDED IN THE
NORTHERLY POST FRONTAL FLOW AROUND THE SMALLER ISLANDS ARE PRODUCING
LITTLE OR NO PRECIPITATION. WE EXPECT DRY AND CLEARING CONDITIONS
ACROSS MOST OF THE SMALLER ISLANDS TONIGHT...WHILE MORE GENEROUS
CLOUD COVER WILL LIKELY LINGER ACROSS NORTH-FACING HALEAKALA SLOPES
ON MAUI INTO TONIGHT. CLEARING IS EXPECTED ACROSS NORTH AND EAST
FACING BIG ISLAND SLOPES BY EARLY MONDAY.

THE LOW ASSOCIATED WITH THE OLD FRONTAL BOUNDARY IS CENTERED ABOUT
980 MILES NORTH NORTHEAST OF THE ISLANDS NEAR 34N153W. THIS LOW IS
SLOW-MOVING AND QUITE STRONG...GENERATING GALE FORCE WINDS ACROSS
POTIONS OF OUR HIGH SEAS AREA OF RESPONSIBILITY BUT FAR NORTH OF
LOCAL WATERS. THESE STRONG WINDS AROUND THE LOW HAVE GENERATED A
SWELL WHICH IS PRODUCING ADVISORY LEVEL SURF ACROSS EXPOSED LOCAL
SHORES. THE JETSTREAM ASSOCIATED WITH THE SUPPORTING UPPER TROUGH
WILL KEEP WINDS ABOVE HIGH WIND WARNING THRESHOLD AT THE BIG ISLAND
SUMMITS THROUGH TONIGHT AND INTO MONDAY MORNING.

GFS AND ECMWF SHOW A SECOND...BUT MUCH WEAKER...BOUT OF SHOWERS WILL
REACH THE ISLANDS FROM THE NORTH MONDAY MORNING THROUGH MONDAY NIGHT
AS A POST-FRONTAL IMPULSE WRAPS AROUND THE LOW. WE EXPECT ANY
SHOWERS WITH THIS IMPULSE TO PASS QUICKLY SOUTHEASTWARD WITHIN
CONTINUED NORTHERLY FLOW AND MOVE EAST OF THE MAIN ISLAND CHAIN
TUESDAY AFTERNOON. A SURFACE RIDGE WILL NOSE EASTWARD TO THE NORTH
OF THE ISLANDS AFTER THAT. THE GENERAL TREND THROUGH THE FORECAST
PERIOD WILL BE COOL NORTHERLY FLOW GRADUALLY VEERING TO EAST
NORTHEAST TRADE WINDS BY THURSDAY...WITH WIND SPEEDS INCREASING INTO
THE MODERATE RANGE BY NEXT WEEKEND.

&&

.AVIATION...
AIRMET TANGO IS IN EFFECT FOR MOD TURB ABV FL300 DUE TO A JET STREAM
ALOFT OVER HAWAII. AIRMET TANGO IS ALSO IN EFFECT FOR MOD MECHANICAL
TURB S OF MTNS ON KAUAI AND OAHU. VFR COND SHOULD PREVAIL FOR MOST
AREAS AROUND THE STATE...WITH ISOL MVFR CIGS AND MTN OBSC NEAR SHRA
ACROSS THE HAMAKUA AND SOUTHEAST LOWER SLOPES OF BIG ISLAND.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR MOST LOCAL WATERS AND
CHANNELS EITHER DUE TO STRONG WINDS...HIGH COMBINED SEAS OR A
COMBINATION OF BOTH. THIS ADVISORY HAS BEEN EXTENDED UNTIL 6 AM HST
TUESDAY...AND EXPANDED TO INCLUDE ALL WATERS EXCEPT FOR THOSE
SOUTHEAST AND LEE OF THE BIG ISLAND AND MAALAEA BAY.

A NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF ALONG NORTH AND
WEST FACING SHORES OF KAUAI AND NIIHAU...AND ALONG NORTH FACING
SHORES OF OAHU MOLOKAI AND MAUI THROUGH MONDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY THROUGH 6 AM HST TUESDAY FOR NORTH AND WEST
FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU
MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR MOST HAWAIIAN WATERS.

HIGH WIND WARNING FOR BIG ISLAND SUMMITS UNTIL 9 AM HST MONDAY.

&&

PUBLIC/MARINE...POWELL
AVIATION...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.